Alert archive / California / Wind Advisories in 2019

Wind Advisory 15, NWS Las Vegas, NV

March 26, 2019Inyo County, California

NWS Las Vegas, NV issued this wind advisory at Mar 26, 2019, 2:28 AM PDT for Inyo County, California. It took effect at Mar 27, 2019, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2019, 2:28 AM PDT (09:28 UTC)
In effect from
Mar 27, 2019, 11:00 AM PDT
Expired
Mar 27, 2019, 8:00 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3435 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WWUS75 KVEF 260928
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
228 AM PDT Tue Mar 26 2019

CAZ519-262300-
/O.NEW.KVEF.WI.Y.0015.190327T1800Z-190328T0300Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
228 AM PDT Tue Mar 26 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT WEDNESDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 11 AM to 8 PM PDT Wednesday. 

* WINDS...West winds 35 to 45 mph with gusts up to 55 mph.

* TIMING...Winds will gradually increase through the morning 
  reaching advisory level by 11 am. Wind speeds expected taper off
  in the evening but remain elevated through Thursday.

* IMPACTS...Outdoor activities will be affected by winds. Loose
  and unsecured objects may be blown over. Driving may be 
  difficult in exposed areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph are likely.  
Use extra caution when conducting outdoor activities or driving on
area roadways.

&&

$$
5 follow-up statements
835 
WWUS75 KVEF 261011 
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
311 AM PDT Tue Mar 26 2019

CAZ519-262300-
/O.CON.KVEF.WI.Y.0015.190327T1800Z-190328T0300Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
311 AM PDT Tue Mar 26 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT 
WEDNESDAY...

* WINDS...West winds 35 to 45 mph with gusts up to 55 mph.

* TIMING...Winds will gradually increase through Wednesday morning
  reaching advisory level by 11 am. Wind speeds expected taper off
  in the Wednesday evening but remain elevated through Thursday. 

* IMPACTS...Outdoor activities will be affected by winds. Loose 
  and unsecured objects may be blown over. Driving may be 
  difficult in exposed areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph are
likely. Use extra caution when conducting outdoor activities or
driving on area roadways.

&&

$$
725 
WWUS75 KVEF 262137
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
Issued by National Weather Service Flagstaff AZ
237 PM PDT Tue Mar 26 2019

CAZ519-271800-
/O.CON.KVEF.WI.Y.0015.190327T1800Z-190328T0300Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
237 PM PDT Tue Mar 26 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
WEDNESDAY...

* WINDS...West winds 35 to 45 mph with gusts up to 55 mph.

* TIMING...Winds will increase Wednesday morning reaching advisory
  level by 11 am. Wind speeds will begin to decrease Wednesday 
  evening, but will remain elevated through Thursday. 

* IMPACTS...Outdoor activities will be affected by winds. Loose 
  and unsecured objects may be blown over. Driving may be 
  difficult in exposed areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph are
likely. Use extra caution when conducting outdoor activities or
driving on area roadways.

&&

$$
138 
WWUS75 KVEF 271136
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
436 AM PDT Wed Mar 27 2019

CAZ519-272345-
/O.CON.KVEF.WI.Y.0015.190327T1800Z-190328T0300Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
436 AM PDT Wed Mar 27 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

* WINDS...West winds 35 to 45 mph with gusts up to 60 mph on the
  upper Eastrn Sierra Slopes.

* TIMING...Winds will increase this morning reaching advisory
  level by 11 am. Wind speeds will begin to decrease this 
  evening, but will remain elevated through Thursday. 

* IMPACTS...Outdoor activities will be affected by winds. Loose 
  and unsecured objects may be blown over. Driving may be 
  difficult in exposed areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph are
likely. Use extra caution when conducting outdoor activities or
driving on area roadways.

&&

$$
509 
WWUS75 KVEF 272119
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
219 PM PDT Wed Mar 27 2019

CAZ519-280300-
/O.CON.KVEF.WI.Y.0015.000000T0000Z-190328T0300Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
219 PM PDT Wed Mar 27 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...West winds 35 to 45 mph with gusts up to 60 mph on the
  upper eastern Sierra slopes. 

* TIMING...Winds will begin to decrease this evening, but will 
  remain elevated through Thursday. 

* IMPACTS...Outdoor activities will be affected by winds. Loose 
  and unsecured objects may be blown over. Driving may be 
  difficult in exposed areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph are
likely. Use extra caution when conducting outdoor activities or
driving on area roadways.

&&

$$

Morgan
455 
WWUS75 KVEF 280242
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
742 PM PDT Wed Mar 27 2019

CAZ519-280345-
/O.EXP.KVEF.WI.Y.0015.000000T0000Z-190328T0300Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
742 PM PDT Wed Mar 27 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

West winds will decrease slightly but will remain gusty 
overnight along the Eastern Sierra Slopes. However, speeds
are not expected to cause significant impacts. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 25, 9:50 PM PDT, 4 hours 38 minutes earlier.

Area forecast discussion, Mar 25, 9:50 PM PDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
950 PM PDT Mon Mar 25 2019

.SYNOPSIS...Mild and dry conditions are expected across the region
through Tuesday, before increasing shower chances impact the
Sierra and southern Great Basin on Wednesday. Widespread gusty
southwesterly winds can be expected as well along with cooling
temperatures for the later half of the week.
&&

.UPDATE...The 00Z model guidance and recent observations support the
going forecast detailed in the previous discussion. Highs in the 80s
across the deserts from Clark county southward are in store Tuesday.
Some model temp forecasts limit temps to the upper 70s for Las Vegas
Tuesday. Increasing high clouds may filter sunshine a bit Tuesday
afternoon, but south-southwest winds stirring 10-15 mph should mix
the boundary layer and provide a little temperature boost. Winds
will become stronger Wednesday and Thursday as a broad Pacific
trough moves inland. No immediate changes needed.
&&

.PREV DISCUSSION...
342 PM PDT Mon Mar 25 2019

.DISCUSSION...Today through Sunday.

The ridge building into the interior west will continue to be
pushed eastward by a broad closed low off the Pacific NW coast. As
the low approaches the NorCal/Oregon coast tomorrow, southwest
flow will strengthen allowing for a breezy afternoon across the
region. Already warm temperatures plus added mixing from breezy
winds will allow for Tuesdays temperatures to reach the low 80s in
Las Vegas - the warmest they've been this year!

By Wednesday, the low will begin to push inland dragging a cold
front across the Great Basin, resulting in a tight pressure
gradient across the region. This will bring widespread gusty
southwest winds Wednesday afternoon with the strongest winds
remaining north of the I-15 corridor. Winds look marginal for a
Wind Advisory on Wednesday with most areas reaching borderline
criteria (22-26 knots sustained). Downslope potential is not
favored with this southwest wind regime but some gusts of 35-45
kts is possible down to mid-slopes in the lee of the Sierra and
Spring Mountains. Besides winds, moisture is limited across our
region with only some scattered showers across our northern CWA
(northern Inyo, Esmeralda, Nye, and Lincoln counties) Wednesday.
Throughout the day Thursday, the shortwave/cold front will push
through the region bringing breezy north winds and drop
temperatures 5-8 degrees from Wednesdays. The shortwave energy
will linger through Friday keeping breezy north winds across the
region. By Saturday, the shortwave will eventually move eastward
with ridging beginning to build across the region but models are
still inconsistent on the exact evolution. &&

.AVIATION...For McCarran...Light winds favoring diurnal trends are
expected through the TAF period with SCT high clouds AOA 20k feet.
Southwest winds gusting to around 25 kts across the airfield Tuesday
afternoon with southwest gusts around 30 kts expected on Wednesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds favoring diurnal trends are expected for
most of the regional TAF sites along with mostly clear skies through
Tuesday morning. South winds in the Owens Valley near KBIH will
continue to gust to around 25 kts this afternoon before decreasing
this evening. Mild turbulence can be expected near the Sierra as
well. Gusty southwest winds around 25 kts at KDAG, KVGT, KLAS and
KHND Tuesday afternoon with southwest gusts 30-40 kts Wednesday
afternoon. &&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Kryston
AVIATION...Salmen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.